Some Antibiotics, Especially Clindamycin, Can Cause Severe Diarrhoea
Question: Almost two months ago, I had all my wisdom teeth removed. After the operation, the dentist gave me a prescription of Clindamycin that I had to take 4 times a day. Within a few days, I developed severe diarrhoea every half an hour, with a lot of belly pain. I finally went to emergency room; the doctor told me that it was because of this antibiotic. He told me to stop Clindamycin, and gave me amoxicillin for a few days. I did get better, but the stool hasn’t returned to normal; I still have several loose bowel movements daily. Is it possible that Clindamycin had damaged my intestines?
I don’t think the antibiotic Clindamycin had caused permanent damage to your intestines. However, your loose stool is likely the result of this antibiotic. There are a few things that you can do to improve your condition. Let me explain this to you.
It is very common for dental surgeons to prescribe Clindamycin following removal of wisdom teeth. Inside our mouth, there are lots of normal bacteria; they don’t harm us as long as our teeth and gum are healthy. However, after dental surgery, you had some damaged tissue in the gum, as well as open wounds. These normal bacteria can multiply to huge numbers, and invade the tissues around the extracted teeth. That is why Clindamycin can be very effective to kill these bacteria, and prevent serious infection after surgery.
Unfortunately, Clindamycin can also kill normal and healthy germs in other parts of our body, especially in the intestines. You may not know that all of us have numerous germs in both the small and large intestines; the further we go down the intestines, the more germs we have. One of the side effects of taking antibiotics is that they kill these normal germs; some antibiotics are more efficient in doing that than others. Clindamycin is a particularly strong one that kills healthy germs.
Inside our intestines, there are also some unhealthy germs that can cause harm to us. One of these is called Clostridium difficile (CD). It can produce toxins that damage our intestinal mucosa, the inside covering of the intestines, and cause diarrhoea. CD is normally present in our intestines in small quantities only, and won’t do anything harmful until much of the other normal germs are eliminated by powerful antibiotics like Clindamycin. When that happens, CD will grow into large numbers and can cause belly pain and diarrhoea, sometimes with blood and mucus in the stool. When CD infection is unchecked, it can lead to perforation of the intestines, widespread infection, and even death.
The emergency physician recognized your condition and stopped Clindamycin, and gave you a shorter course of amoxicillin; it was the right approach. Over time, your intestines can gradually recover, but this will take time. The damage to your intestinal mucosa is temporary. You have lost the ability to digest certain foods, especially lactose in dairy products, and natural sugars in juices. You can still eat fruits and vegetables. Eating starchy food like rice, bread, and potatoes can help.
Many people recommend probiotics for prevention and treatment of diarrhoea. However, research has not been able to show consistently that probiotics available nowadays are effective. Part of the reason is that these products usually contain several strains of bacteria only. Our intestines actually have numerous strains of normal bacteria. Given time, and as long as you don’t keep taking antibiotics, your normal gut bacteria can regenerate, and suppress harmful bacteria like CD.
Another important thing is to avoid the use of medicine like loperamide (also called Imodium); this medicine slows down the motility of the intestines, therefore, can reduce the number of bowel movements a day. It is far better to have these bowel movements to get rid of toxins produced by CD. Keep eating healthy and drink lots of fluid, especially water. Time is the best healer here.